Kentucky, 2023

Damaging Winds in Kentucky, July 1, 2023

July 1, 2023 · NWS ILN · 9 events in 2 counties and zones

An upper level disturbance moving through the Ohio Valley produced scattered showers and thunderstorms during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$62,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance moving through the Ohio Valley produced scattered showers and thunderstorms during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 30, 9:03 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 9:03 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1003 PM EDT Fri Jun 30 2023

.SYNOPSIS...
Multiple rounds of showers and thunderstorms will be possible
through the Independence Day weekend as disturbances interact
with a humid and unstable airmass.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Evening update...
Much of the local area is void of shower and thunderstorm
activity as the cloud debris left behind from the decayed thunderstorm
complex from earlier today moves through. Two primary items to
note this evening.

1. The weakening MCV is currently moving through northern Ohio.
Similar to last evening, this feature will likely help
convective initiation over northern and central Ohio over the
next few hours. Increased PoPs from the afternoon forecast as
a result.

2. Recent radar and satellite imagery confirm new convective
development over west-central Indiana. Lightning activity is
robust enough to suggest this area of thunderstorms is likely
taking advantage of elevated instability advecting in from the
southwest. The forcing of this new convective activity appears
to tied to theta-a advection occurring within the mid-levels.
Mean storm motion would allow for a east-southeast trajectory
over the next few hours, especially if new updrafts can be
sustained. PoPs have been increased over the tri-state and
surrounding areas as a result.

Final note: Convective evolution this evening and overnight will
play a key role in the chances for additional rounds of
thunderstorms tomorrow. Those making decisions regarding the
weather forecast should frequently check for updated
information.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers and thunderstorms may be ongoing Saturday morning as
short wave forcing embedded in a westerly mid level flow
interacts with a humid and unstable boundary layer. A decreasing
trend could be observed Saturday afternoon as drier air wraps in
behind the convective cluster. The next convective system may
then crash into Ohio Saturday night, bringing additional
showers and thunderstorms. Thermodynamic and wind profiles are
favorable for storm organization and strength, suggesting the
possibility of severe weather.

AFter high temperatures reach the mid and upper 80s, lows fall
to around 70 once again the humid weather regime.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Active pattern continues through Sunday into Sunday night, but
timing is tricky. With limited availability of CAMS in this
timeframe. There is definitely potential for the Saturday night
activity to pass through near or just after 12z, leaving the area
warm sectored for a good part of the day. Have made some tweaks for
timing, bringing precip potential a little lower from the 12-18z
timeframe, then ramping up to likely/categorical pops with thunder
especially after 21z. A complex pattern with overnight convection
potentially having an impact on how things pan out, so confidence
not that high in the 12-18z lull.

For Sunday late afternoon into the evening, with a push of the mid
level trough through the region combined with a surface low, while
the primary severe threat will be damaging winds, there is some
potential for increased low level shear, so will have to be mindful
of the potential for rotating storms especially south of the I-70
corridor. With ample moisture and clustering of storms possible,
there is also a threat for heavy rain and localized flood issues.

Still some lingering potential for lingering showers and storms into
Monday, with not as apparent of a severe threat at this time, but
rather more pop/typical airmass storms.

A bit of an early to mid week lull in activity (mainly isolated and
then scattered afternoon storms) before the next approach of a mid
level trough and associated surface front to approach the region
Thursday into Friday.

Temperatures generally in the low to upper 80s on Sunday will give
way to slightly moderating temperatures on Monday before a return 85-
90 high temperatures for mid/late week.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
No major changes to the overall forecast for area TAF sites CVG,
LUK, DAY, ILN. The one modest change from the previous forecast
was to add a period of showers and VCTS for CMH and LCK due to
growing confidence in the development of overnight showers and
thunderstorms. This potential has increased as the remnant
mesoscale convective vortex (MCV) moves through northern Ohio
after 02Z, supporting new convection across central Ohio between
03-09Z. These expectations will likely need adjusted as the
event unfolds.

As for the convective activity expected to move in from the
southwest. There is still considerable uncertainty as to have
ongoing convective over the lower Ohio River Valley evolves
overnight. Therefore, thunderstorm forecasts are low confidence.

OUTLOOK...Thunderstorms possible Saturday night through
Monday. MVFR CIGs possible Sunday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...McGinnis
SHORT TERM...Coniglio
LONG TERM...JDR
AVIATION...McGinnis
Hazardous weather outlook, Jun 30, 4:00 AM EST, 20 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Fri Jun 30 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of showers and thunderstorms will be possible
Saturday into Monday. Some of the storms will be capable of
producing damaging wind as well as locally heavy rainfall. Isolated
large hail or even a tornado are possible Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 11:12 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1212 AM EDT Sat Jul 1 2023

INZ073>075-080-KYZ090>093-OHZ070-077-078-010445-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
Campbell KY-Gallatin KY-Hamilton OH-Clermont OH-Butler OH-
1212 AM EDT Sat Jul 1 2023

...GUSTY WINDS WILL IMPACT PORTIONS OF OHIO, EAST CENTRAL RIPLEY,
DEARBORN, NORTHEASTERN SWITZERLAND, KENTON, CAMPBELL, BOONE, EASTERN
GALLATIN, HAMILTON, SOUTH CENTRAL BUTLER AND NORTHWESTERN CLERMONT
COUNTIES THROUGH 1245 AM EDT...

At 1210 AM EDT, gusty winds were located along a line extending from
near Fairfield to near Cleves to Moores Hill, moving southeast at 45
mph.  Wind gusts will be out in front of the main line of storms.

HAZARD...Winds gusts up to 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Covington, Florence, Independence,
Norwood, Forest Park, Erlanger, Fort Thomas, Newport, Sharonville,
Blue Ash, Springdale, Reading, Montgomery, Harrison, North College
Hill, Madeira and Edgewood.

Those in downtown Cincinnati are in the path of these gusty winds
and should prepare for hazardous weather conditions.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 66 and 77.
 I-71 in Ohio between mile markers 0 and 17.
 I-74 in Ohio between mile markers 2 and 19.
 I-75 in Kentucky between mile markers 167 and 191.
 I-75 in Ohio between mile markers 0 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3917 8522 3924 8483 3943 8458 3907 8407
      3883 8440 3880 8461 3880 8463 3879 8466
      3875 8488
TIME...MOT...LOC 0410Z 320DEG 39KT 3933 8459 3918 8478 3913 8508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

Novak
Special weather statement, Jun 30, 11:16 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1216 AM EDT Sat Jul 1 2023

INZ073-010445-
Ripley IN-
1216 AM EDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN RIPLEY
COUNTY THROUGH 1245 AM EDT...

At 1216 AM EDT, a strong thunderstorm was located near Greensburg,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, nickel size hail, and very heavy
         rain.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Versailles, Milan, Osgood, Holton, Napoleon, Millhousen, Versailles
Lake, Otter Village, Ballstown and New Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3929 8525 3914 8510 3897 8543
      3900 8545
TIME...MOT...LOC 0416Z 329DEG 23KT 3929 8547

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Novak
Special weather statement, Jun 30, 11:44 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 AM EDT Sat Jul 1 2023

KYZ091>093-096-OHZ077>080-010515-
Boone KY-Pendleton KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
Highland OH-Brown OH-
1244 AM EDT Sat Jul 1 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL KENTON,
CAMPBELL, CENTRAL BOONE, NORTHEASTERN PENDLETON, SOUTHEASTERN
HAMILTON, CLERMONT, CENTRAL BROWN AND SOUTHERN HIGHLAND COUNTIES
THROUGH 115 AM EDT...

At 1243 AM EDT, strong thunderstorms were located along a line
extending from near Blanchester to Coldstream to near Oakbrook,
moving southeast at 55 mph.  Winds will become gusty out in front of
the storm.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Covington, Florence, Independence, Erlanger, Fort Thomas, Edgewood,
Alexandria, Elsmere, Fort Mitchell, Highland Heights, Hillsboro,
Taylor Mill, Fort Wright, Georgetown, Southgate, Crestview Hills,
Lakeside Park, Claryville, Oakbrook and Forestville.

This includes I-75 in Kentucky between mile markers 176 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3901 8485 3906 8440 3926 8401 3925 8384
      3922 8384 3922 8381 3924 8380 3912 8337
      3907 8338 3904 8347 3902 8361 3902 8367
      3896 8368 3888 8390 3881 8439
TIME...MOT...LOC 0443Z 296DEG 47KT 3921 8395 3903 8432 3898 8473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Novak

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
July 1, 12:23 AM EST to 12:25 AM EST
Where
Gallatin County, 0.88 mi NW of Warsaw
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.790, -84.890

Several large tress were downed and four homes were damaged by the trees. Two people suffered minor injuries in the homes. A few telephone poles were also downed.

Thunderstorm Wind, Grant

When
July 1, 12:46 AM EST to 12:48 AM EST
Where
Grant County, 1.48 mi SSW of Twin Bridges
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.610, -84.710

A home was damaged and one person suffered minor injuries.

Thunderstorm Wind, Grant

When
July 1, 12:49 AM EST to 12:50 AM EST
Where
Grant County, 1.8 mi WSW of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.618, -84.660

Several trees were downed along Burgess Road.

Thunderstorm Wind, Grant

When
July 1, 12:50 AM EST to 12:52 AM EST
Where
Grant County, 0.69 mi WNW of Delia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.652, -84.682

A few trees were downed along Taft Highway near State Route 36.

Thunderstorm Wind, Grant

When
July 1, 1:01 AM EST to 1:03 AM EST
Where
Grant County, 2.23 mi ENE of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.644, -84.593

A few trees were downed along Barnes Road.

Thunderstorm Wind, Grant

When
July 1, 1:03 AM EST to 1:05 AM EST
Where
Grant County, 0.08 mi E of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.570, -84.648

A few trees were downed along Heekin Road in the Lawrenceville area.

Thunderstorm Wind, Grant

When
July 1, 1:07 AM EST to 1:09 AM EST
Where
Grant County, 1.08 mi E of Keefer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.530, -84.600

A few trees were downed along Keefer Road.

Thunderstorm Wind, Grant

When
July 1, 1:17 AM EST to 1:19 AM EST
Where
Grant County, 0.1 mi S of Blanchet
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
38.519, -84.570

Several trees were downed in the Corinth area, especially along Blanchet Road.

Thunderstorm Wind, Grant

When
July 1, 1:18 AM EST to 1:20 AM EST
Where
Grant County, 1.38 mi N of Cordova
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.550, -84.520

A few trees were downed along Cordova Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100097, 1100098, 1100099, 1100100, 1100101, 1100102, 1100103, 1100104, 1100105.